Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cognitive and memory problems.
Oct 25, 2011

Hi, I have been HIV positive for thirteen years. I'm 49 years old, tall and slim but about normal weight. I exercise a few days a week. I am currently undetectable and my cd4 is 560. I'm on are Norvir, Reyataz and Truvada, I also take a 81mg aspirin and 1000 mg Niacin (to lower triglycerides). My problem is my brain. It's like my brain is tired and I can't remember things - it's hard to concentrate and think. Today I had a co worker walk by me and say good bye when she left the office. While she was gone I called her office three times wondering where she was. When she came back in the office I commented that I didn't know she had left. She responded that she had walked past my desk and spoke to me and said good bye. I honestly did not remember that. I began noticing this about seven years ago, but it only happened occasionally. Now this happens all the time. It's scaring me. My job is an executive position and I need my brain. I used to think it was that my brain didn't rest while I was sleeping. But I get between 7-8 hours of sleep a night. Is this the HIV affecting my brain, similar to dementia or medicine side effects? My doctor brushes this aside when I try to tell him about this.

Thank you for your help.

Response from Dr. Fawcett

Thanks for your question. Many people with HIV notice issues with their memory and, of course, become concerned. These can often be unrelated to HIV. For example, in the case you mentioned about your co-worker, it is possible that you were distracted and this was responsible for not registering her departure.

Consistent patterns over time can be more troubling. Recent research has identified reduced levels of certain proteins in the spinal fluid of HIV-positive persons which could account for widely-reported memory concerns. The medications you are taking are not particularly noted for memory problems, although combinations of drugs can sometimes create synergistic effects (but your doctor apparently doesn't think this is the case). Antiretroviral medications have significantly reduced the occurrence of HIV-related dementia which seems to be related to the nadir (low point) of one's CD4 count.

I would recommend doing everything you can to reduce stress (practice relaxation, breathing, meditating). Speak with your physician about a neuropsychological workup that could further determine what kind of memory issues you are having and to what degree, but note that they are expensive and time-consuming.

Good luck,

David



Previous
Dealing with death - follow-up
Next
HIV and dialysis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement